Heavy Snow, Androscoggin
- When
- January 3, 8:00 PM EST to January 5, 12:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure developed off the Virginia coast on the morning of the 3rd and intensified as it moved slowly northeastward through the Gulf of Maine on the 4th. The storm brought heavy snow to all of mid-coast and western Maine with 10 to 20 inches reported from the coast to the foothills and generally 7 to 11 inches reported in the mountains.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure developed off the Virginia coast on the morning of the 3rd and intensified as it moved slowly northeastward through the Gulf of Maine on the 4th. The storm brought heavy snow to all of mid-coast and western Maine with 10 to 20 inches reported from the coast to the foothills and generally 7 to 11 inches reported in the mountains. Strong northeasterly winds accompanied the storm causing a storm surge which combined with high astronomical tides to cause coastal flooding along the coast of York and Cumberland Counties. Residents along Middle Beach and Great Hill Road were evacuated around 11 am. Rocks the size of bread boxes covered the road up to 3 feet deep. The seawall was ruptured at Gooches Beach allowing the tide to tear up sidewalks and fences. In Wells, a portion of the city's seawall was damaged and debris covered Webhannet Drive. In Saco, several feet of sand piled up on the streets of Camp Ellis and the tide took out jersey barriers on Eastern Avenue. In Portland, the tide gauge was above flood stage for almost 2 hours from 1045 am until 1243 pm. The peak gusts reported at the Portland Weather Buoy was 41 kts while the Matinicus Rock Buoy reported a peak gust of 63 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 3, 2:20 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 220 PM EST FRI JAN 3 2003 AVN/ETA IN GOOD AGRMT ON MAJOR FEATURES AND NOT THAT FAR APART WITH QPF. WILL NOT DEPART MUCH FROM PREFV FCST OF 10 TO 20 INCHES OVER ALL XCP MTNS. OVR MTNS WILL CONT ADVISORY BUT UP ACCMS TO 6 TO 10 INCHS (OVER MORE THAN A 12 HR PERIOD). ALL INGREDIENTS ARE INTACT FOR A MAJOR SNOWSTORM ACROSS MUCH OF FA. EXCELLENT ELY INFLOW AND GOOD BAROCLINIC ZONE ACROSS FA COMBINED WITH DEEPENING COASTAL STORM. CENTER OF SFC LOW WILL PASS JUST E OF CAPE COD WITH DECREASING FORWARD SPEED AS SFC SYSTEM BECOMES CAPTURED UNDER DVLG CLOSED H5 LOW. HEAVIEST QPF DUMP WILL BE BETWEEN 9 PM TONIGHT AND 3 PM SAT. SFC LOW WILL BEGIN TO WEAKEN AND MOVE ENE PASSING S OF NOVA SCOTIA SAT NIGHT. WITH THIS TRACK NO DOWNLSOPE FLOW TO CUT OFF SNOW HENCE EXPCT SNOW (LIGHT) TO CONT ACROSS NH AND W ME WELL INTO SAT AFTN WITH SNOW LIKELY EXTENDING INTO SAT EVE MTNS AND E. TIDES ALREADY 0.6 ABOVE NORMAL AND WAVES 5 TO 8 FEET. SURGE FORECASTS 1.8 FOR PWM AREA WHICH IS QUITE HIGH FOR ECS PRODUCT THIS AFEA. ASTRONOMICAL TIDES WILL BE 10.7 WHICH WILL BRING TIDES TO LEVELS TO WHERE FLOODING BEGINS. WITH 12+ FOOT TIDES AND LARGE WAVES COASTAL FLOODING MAY BECOME A PROBLEM. WILL ISSUE A COASTAL FLOOD WATCH. NO PUSH OF DRY AIR BEHIND LOW SO WE ARE LEFT WITH CONSIDERABLE LOW LVL RH ACROSS ENTR FA SAT NIGHT/SUN. EXPCT MSTLY CLDY CONDS AFTER SNOW/SNOW SHWRS END SAT NIGHT INTO SUN. .GYX... ME...WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY MORNING FOR ZONES MEZ012>014...MEZ018>028. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES MEZ007>009. COASTAL FLOOD WATCH SATURDAY. MARINE STORM WARNING. NH...WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY MORNING FOR ZONES NHZ003>010...NHZ013>014. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES NHZ001>002. COASTAL FLOOD WATCH SATURDAY. MARINE STORM WARNING. SJB
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 551 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY JUST SCATTERED SNOW SHOWERS AND FLURRIES TODAY...BUT ACCUMULATING SNOW FOR TONIGHT. WINTER WEATHER ADVISORY IS UP FOR THE MOUNTAINS. WINTER STORM WARNING IS UP FOR THE REST OF NEW HAMPSHIRE AND WESTERN MAINE. .DAYS TWO THROUGH SEVEN... SNOW WILL BE ENDING DURING SATURDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND SATURDAY. TEB
The national radar mosaic for the moment the first event began.
17 heavy snow, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341015, 5341016, 5341017, 5341018, 5341019, 5341020, 5341431, 5341432, 5341433, 5341434, 5341435, 5341436, 5341437, 5341438, 5341439, 5341440, 5341441, 5341442, 5341443.